MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Catalog Number 5532-G-613
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Device not available.
 
Event or Problem Description
It was reported that the patient's left knee was revised due to a broken post on the ps insert.A 6x13 triathlon ps insert was swapped for another 6x13 triathlon ps insert.Patient's activity level was reported as very active.The explanted device is available for return and the surgeon is requesting investigation results.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon insert was reported.Material analysis of the returned device confirmed the event.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device was performed as part of mar dated 31-oct-2019 and noted the following: the returned tibial insert yellow discoloration was observed on the articulating surface consistent with synovial fluid absorption.Scratching, burnishing, and third body indentations were observed on the articulating surface, these are common damage modes of uhmwpe.Damage was observed on the articulating surface of the lateral condyle consistent with contact against a hard object.Beach marks were observed on the distal fracture surface of the post indicating that it fractured in fatigue.The fracture origin is located on the posterior surface of the post and propagates in the anterior direction.Beach marks were also observed on the proximal fracture surface consistent with that on the distal fracture surface, indicating that the post fractured in fatigue.Impression markings due to contact with the baseplate were observed on the distal surface.Additionally, debris was observed on the distal surface and was further analyzed using a scanning electron microscopy (sem).Damage was observed on the distal and anterior surfaces consistent with the explantation process.Material analysis of the returned device concluded the following: the tibial post fractured in fatigue.The fracture origin is located on the posterior surface of the post and propagated in the anterior direction.Discoloration consistent with synovial fluid absorption was observed on the articulating surface.Scratching, burnishing, and third body indentations were observed on the articulating surface; these are common damage modes of uhmwpe.Damage was observed on the lateral condyle consistent with contact against a hard object.Damage was observed on the distal surface and anterior region consistent with damage from the explantation process.Eds showed the insert debris was consistent with a 400 series stainless steel alloy, biological material, and an unknown material.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: not performed as medical records were not provided.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: material analysis of the returned device concluded the following: the tibial post fractured in fatigue.The fracture origin is located on the posterior surface of the post and propagated in the anterior direction.Discoloration consistent with synovial fluid absorption was observed on the articulating surface.Scratching, burnishing, and third body indentations were observed on the articulating surface; these are common damage modes of uhmwpe.Damage was observed on the lateral condyle consistent with contact against a hard object.Damage was observed on the distal surface and anterior region consistent with damage from the explantation process.Eds showed the insert debris was consistent with a 400 series stainless steel alloy, biological material, and an unknown material.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON PS X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8932268
Report Number0002249697-2019-02972
Device Sequence Number10817119
Product Code MBH
UDI-Device Identifier07613327050868
UDI-Public07613327050868
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2016
Device Catalogue Number5532-G-613
Device Lot NumberMKK397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 07/30/2019
Supplement Date Received by Manufacturer11/08/2019
Initial Report FDA Received Date08/26/2019
Supplement Report FDA Received Date12/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR